Aspirin, dipyridamole (Asasantin retard)

How does it work?

Asasantin retard capsules contain two active ingredients, aspirin and dipyridamole. These are both known as antiplatelet medicines. They are used to help prevent blood clots forming inside the blood vessels.

Platelets are the blood cells that start off the process of blood clotting. Blood clots normally only form to stop bleeding that has occurred as a result of injury to the tissues. The process is complicated and begins when platelets stick to the site of damage and clump together. They then produce chemicals that attract more platelets and clotting factors to the area, and eventually a solid blood clot is formed. This is the body’s natural way of repairing itself.

Sometimes, however, a blood clot can form inside the blood vessels. This is known as a thrombus and can be dangerous because the clot may detach and travel in the bloodstream (thomboembolism). It may eventually get lodged in a blood vessel, thereby blocking the blood supply to a vital organ such as the brain. This can cause a stroke or mini-stroke (transient ischaemic attack).

The active ingredients in Asasantin retard work in two different ways to prevent platelets from forming blood clots inside the blood vessels and causing a stroke.

Aspirin works by blocking the action of an enzyme in the body called cyclo-oxygenase. Cyclo-oxygenase is involved in the production of a substance called thromboxane, which is one of the chemicals that causes platelets to clump together and start off the clotting process. Low doses of aspirin, like those in Asasantin retard, block this action of cyclo-oxygenase and prevent the production of thromboxane by platelets. This reduces the likelihood of clots forming in the blood.

Dipyridamole works by blocking the action of another enzyme found in platelets, called phosphodiesterase. Inside the platelets phosphodiesterase normally breaks down a chemical called cyclic AMP. Cyclic AMP plays a key role in blood clotting. If the level of cyclic AMP in the platelets is high this prevents the platelets from clumping together. Dipyridamole causes the levels of cyclic AMP in the platelets to rise, because it stops phosphodiesterase from breaking it down. This means that dipyridamole stops the platelets from clumping together and causing a blood clot.

Asasantin retard is prescribed to people who have already suffered a stroke or TIA to prevent blood clots causing further strokes.

What is it used for?

  • Preventing further strokes or mini-strokes (transient ischaemic attacks or TIAs) in people who have already had a stroke or TIA caused by a blood clot in the brain.

Warning!

  • Asasantin retard capsules are modified release capsules that are designed to release the medicine slowly over a few hours and provide steady levels of the medicine in the blood. The capsules should be swallowed whole and not chewed or crushed, as this would damage the modified release action. The capsules should preferably be taken with meals.
  • You should store your Asasantin retard capsules in the container in which they were originally dispensed and not transfer them to another container. This is because the original container contains a dessicant that stops the capsules absorbing moisture. If there are any capsules remaining in the container six weeks after it was first opened these should be disposed of, preferably by returning them to your pharmacy. You may find it helpful to write the date you first open the container on the label.

Use with caution in

  • Severe coronary artery disease.
  • Angina not well controlled by medical treatment (unstable angina).
  • People who have recently had a heart attack.
  • Heart failure.
  • Narrowing of the main artery coming from the heart (aortic stenosis).
  • Low blood pressure (hypotension).
  • Blood clotting disorders.
  • Abnormal muscle weakness (myasthenia gravis).
  • Allergy to non-steroidal anti-inflammatory drugs (NSAIDs), eg ibuprofen.
  • Asthma.
  • Growths into the nose (nasal polyps).
  • Inflammation of the nasal lining due to allergies (allergic rhinitis, eg hay fever).
  • Chronic or recurring complaints affecting the stomach or intestines.
  • Decreased kidney function.
  • Decreased liver function.
  • People with a lack of the enzyme G6PD in the blood (G6PD deficiency)
  • Migraine.

Not to be used in

  • Children under 16 years of age, unless on the advice of a doctor.
  • Allergy to salicylates (eg aspirin).
  • Active peptic ulcers.
  • Bleeding disorders.
  • 3rd trimester of pregnancy.
  • Severely decreased kidney function.
  • Rare hereditary problems of fructose intolerance, galactose intolerance, the Lapp lactase deficiency, glucose-galactose malabsorption or sucrase-isomaltase insufficiency (Asasantin retard capsules contain lactose and sucrose).

This medicine should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy.If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.

Pregnancy and breastfeeding

Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.

  • This medicine should be used with caution during the 1st and 2nd trimesters of pregnancy and only if the expected benefit to the mother outweighs any possible risks to the developing baby. It should not be used in the 3rd trimester of pregnancy, as aspirin can delay or prolong labour and increases the risk of bleeding. Seek further medical advice from your doctor.
  • This medicine may pass into breast milk in small amounts. It should not be used by breastfeeding mothers unless considered essential by your doctor. Seek medical advice from your doctor.

Label warnings

  • Take this medication with or after food.
  • This medication is to be swallowed whole, not chewed.

Side effects

Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here does not mean that all people using this medicine will experience that or any side effect.

  • Nausea and vomiting.
  • Diarrhoea.
  • Dizziness.
  • Indigestion (dyspepsia).
  • Headache.
  • Pain in the muscles (myalgia).
  • Low blood pressure (hypotension).
  • Hot flushes.
  • Faster than normal heart beat (tachycardia).
  • Increase in the length of time it takes to stop bleeding.
  • Bleeding or ulceration in the stomach or intestines.
  • Allergic reactions such as skin rash, hives, narrowing of the airways (bronchospasm), or swelling of the lips, tongue and throat (angioedema).

The side effects listed above may not include all of the side effects reported by the drug's manufacturer.For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.

How can this medicine affect other medicines?

It is important to tell your doctor or pharmacist what medicines you are already taking, including those bought without a prescription and herbal medicines, before you start treatment with this medicine. Similarly, check with your doctor or pharmacist before taking any new medicines while taking this one, to ensure that the combination is safe.

There may be an increased risk of bleeding if this medicine is taken in combination with any of the following medicines:

  • anticoagulant medicines such as warfarin
  • heparin
  • low molecular weight heparins, eg dalteparin
  • other antiplatelet medicines such as aspirin, clopidogrel, dipyridamole
  • SSRI antidepressants such as paroxetine or fluoxetine
  • venlafaxine.

The potential adverse effects of aspirin on the gut may be enhanced if this medicine is taken in combination with any of the following:

  • corticosteroids such as prednisolone
  • non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen or diclofenac
  • painkilling doses of aspirin.

Painkilling doses of aspirin reduce the rate at which the body can remove the medicine methotrexate. However, this is unlikely to be a problem with the low doses of aspirin in this medicine.

Dipyridamole increases the effect of the anti-arrhythmic drug adenosine. The dose of adenosine needed in people taking dipyridamole will be much lower than normal.

Other medicines containing the same active ingredients

There are currently no other medicines available in the UK that contain both aspirin and dipyridamole. However, both these medicines are available on their own.